Thunderstorm Wind, Campbell
- When
- June 17, 6:56 PM MST to 7:05 PM MST
- Where
- Campbell County, 7.42 mi NW of Rockypoint
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.986, -105.191
A line of severe thunderstorms tracked southeastward from Montana across northeastern Wyoming during the evening. Hail to the size of golf balls and strong wind gusts accompanied the storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A line of severe thunderstorms tracked southeastward from Montana across northeastern Wyoming during the evening. Hail to the size of golf balls and strong wind gusts accompanied the storms. Heavy rain produced flash flooding in parts of Crook and Weston Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 17, 1:03 PM MST, 5 hours 53 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 203 PM MDT WED JUN 17 2015 .SHORT TERM...THIS EVENING THROUGH THURSDAY NIGHT ISSUED AT 201 PM MDT WED JUN 17 2015 WATER VAPOR IMAGERY SHOWS NEAR ZONAL FLOW CONTINUING TODAY. SEVERAL WAVES ARE CROSSING THE NRN ROCKIES ATTM PUSHING INTO CNTRL MT. SURFACE ANALYSIS SHOWS HIGH PRES ACROSS THE CNTRL DAKOTAS WITH RETURN FLOW SETTING UP ACROSS NE WY/FAR WRN SD. TEMPS HAVE RISEN INTO THE 70S...AND WITH GOOD THETA E ADVECTION...DEWPOINTS HAVE RISEN FROM THE UPPER 40S/LOW 50S THIS MORNING TO AROUND 60. UPPER WAVE WILL CROSS THE REGION THIS AFTN AND TONIGHT. CONVECTION IS EXPECTED TO DEVELOP LATER THIS AFTN ACROSS THE BLKHLS AREA BEFORE MOVING OUT INTO THE PLAINS. SHORT RANGE MODELS ARE SHOWING SOME DIMINISHING WITH THESE STORMS...BUT LOOKS LIKE AN MCS WILL MOVE IN FROM MT LATER THIS EVNG. PLENTY OF CAPE/SHEAR FOR SUPERCELL DEVELOPMENT THE NEXT SEVERAL HOURS WITH LARGE HAIL AND DAMAGING WINDS AS THE MAIN THREATS. AS THE MCS MOVES ACROSS THE FAR NE WY AREA INTO THE WRN SD PLAINS...LOOKS LIKE THE THREAT WILL TRANSITION MORE TOWARD A WIND THREAT AS THE MCS POTENTIALLY BOWS OUT. THERE ARE DIFFERENCES IN THE TIMING OF THIS SYSTEM...WITH THE HRRR THE FASTER SOLUTION COMPARED TO THE 4KM NAM. COULD SEE LINGERING PRECIP EARLY THU MRNG...BUT MAJORITY OF THE CONVECTION WILL BE DONE LATE TONIGHT AS IT MOVES SE INTO NEB. THE NEXT ROUND OF STORMS ARE EXPECTED THU AFTN/NIGHT AS A SERIES OF WAVES PUSH THROUGH THE DAKOTAS WITHIN THE PERSISTENT ZONAL FLOW. DEEP MOISTURE ADVECTION IS EXPECTED FOR THE SECOND HALF OF THE DAY AS A SURFACE LOW STRENGTHENS NEAR THE WY/MT BORDER. CAPE AND SHEAR WILL BE HIGH ENOUGH FOR SOME SUPERCELL DEVELOPMENT. THROUGH THU NIGHT...BETTER CHANCES FOR STORMS TRANSITION TOWARD NW SD AS A STRONG WAVE CROSSES MT TO THE ND/SD BORDER. THIS COULD BRING AN MCS ACROSS NW SD THROUGH LATE NIGHT HOURS. .LONG TERM...FRIDAY THROUGH WEDNESDAY ISSUED AT 201 PM MDT WED JUN 17 2015 NEARLY ZONAL UPPER FLOW WILL CONTINUE THROUGH THE EXTENDED PERIOD...WITH SHORTWAVES PERIODICALLY PASSING THROUGH THE REGION....KEEPING THE CHANCE FOR SHOWERS AND THUNDERSTORMS IN THE FORECAST. A SURFACE LOW WILL DEEPEN OVER SOUTHEASTERN MT/EASTERN WY BEFORE SLOWLY PUSHING EAST ON FRIDAY. MOISTURE WILL CONVERGE ALONG THE SURFACE BOUNDARY...AND MLCAPE VALUES WILL RISE TO 3000-4000 J/KG ACROSS CENTRAL SD. BEST 0-6KM SHEAR OF 50-60 KTS WILL BE ACROSS THE NORTHERN HALF OF THE CWA. THESE INGREDIENTS COMBINED WITH WEAK UPPER LEVEL ENERGY WILL CREATE CHANCES FOR SHOWERS AND THUNDERSTORMS FRIDAY AFTERNOON INTO FRIDAY NIGHT...SOME OF WHICH MAY BE SEVERE. MARGINAL CAPE AND EXCELLENT SHEAR ACROSS THE BLACK HILLS AND SOUTHWESTERN SD ON SATURDAY...ALONG WITH ANOTHER WEAK SHORTWAVE...MAY ALLOW FOR MORE STRONG TO SEVERE THUNDERSTORMS THERE. MODELS CONTINUE TO HINT AT A WEAK RIDGE DEVELOPING SUNDAY INTO MONDAY WITH LESSER CHANCES OF PRECIP THEN. NORTHERN PLAINS WILL THEN BE UNDER SOUTHWEST FLOW BY LATE TUESDAY AS THE RIDGE SHIFTS EASTWARD...WITH INCREASING CHANCES OF SHOWERS AND THUNDERSTORMS. TEMPERATURES WILL BE ABOVE AVERAGE ON FRIDAY AS THE THERMAL RIDGE AXIS SHIFTS EASTWARD. SATURDAY AND SUNDAY WILL BE COOLER...BUT HIGHS WILL BE AROUND AVERAGE. MONDAY AND TUESDAY WILL ONCE AGAIN BE WARM WITH UPPER 70S TO UPPER 80S ACROSS MOST OF THE REGION. COOLER WEATHER IS EXPECTED WEDNESDAY...FOLLOWING A COLD FRONT. && .AVIATION...FOR THE 18Z TAFS THROUGH 18Z THURSDAY ISSUED AT 201 PM MDT WED JUN 17 2015 SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVER THE BLACK HILLS THIS AFTERNOON AND ACROSS THE ENTIRE AREA TONIGHT. SCT MVFR CIGS/VSBY IS EXPECTED NEAR THUNDERSTORMS. STRONG THUNDERSTORMS ARE POSSIBLE WITH LARGE HAIL AND STRONG WIND GUSTS THIS EVENING INTO TONIGHT. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...13 LONG TERM...POJORLIE AVIATION...POJORLIE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 646 AM MDT WED JUN 17 2015 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-181300- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON- JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL- SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON- NORTHEASTERN CROOK- 646 AM MDT WED JUN 17 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS NORTHEAST WYOMING AND MUCH OF WESTERN SOUTH DAKOTA AS THE NEXT DISTURBANCE CROSSES THE AREA. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS FROM ANY SEVERE STORMS. AN ISOLATED TORNADO AND HEAVY RAIN ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY DAILY CHANCES FOR THUNDERSTORMS CAN BE EXPECTED FOR THE REST OF THE WEEK ACROSS THE AREA. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS MUCH OF THE AREA DURING THE AFTERNOON AND EVENING HOURS ON THURSDAY AND FRIDAY. THE MAIN THREATS FROM ANY SEVERE STORMS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
555 PM MDT WED JUN 17 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 1 WSW DOWNTOWN RAPID CI 44.08N 103.24W
06/17/2015 E1.00 INCH PENNINGTON SD NWS EMPLOYEE
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
620 PM MDT WED JUN 17 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM HAIL 7 SSE DOWNTOWN RAPID CI 43.99N 103.17W
06/17/2015 E1.75 INCH PENNINGTON SD NWS EMPLOYEE
&&
MCKEMYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
624 PM MDT WED JUN 17 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM HAIL 6 SSW RAPID VALLEY 43.99N 103.18W
06/17/2015 E1.00 INCH PENNINGTON SD STORM CHASER
HAIL COVERING ROADS
&&
MCKEMYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
656 PM MDT WED JUN 17 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 7 SSE DOWNTOWN RAPID CI 43.99N 103.17W
06/17/2015 E1.75 INCH PENNINGTON SD NWS EMPLOYEE
HAIL LASTED 10-15 MINUTES. MAINLY QUARTERS WITH A FEW
GOLF BALLS.
&&
MCKEMYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
709 PM MDT WED JUN 17 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 4 WSW DOWNTOWN RAPID CI 44.06N 103.31W
06/17/2015 E1.50 INCH PENNINGTON SD PUBLIC
REPORT FROM NSSL SHAVE PROJECT
&&
MCKEMYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
735 PM MDT WED JUN 17 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND GST 17 N RECLUSE 44.99N 105.71W
06/17/2015 E50 MPH CAMPBELL WY TRAINED SPOTTER
PEA SIZE HAIL ALSO FELL WITH STORM
&&
MCKEMYThe Rapid City radar (KUDX), 210 km away, was scanning. The volume nearest the first event began at 01:57 UTC.
6 thunderstorm wind, 6 hail, 2 flash flood. Local standard time, as filed.
The combination of hail and wind caused minor damage.
Some tree damage was reported.
Wind gusts were estimated at 60 mph.
Quarter sized hail covered the ground.
The combination of hail and wind caused minor damage.
Runoff from the heavy rain caused Clayspur Road to wash out in several places.
Two to three feet of water was reported over Wind Creek Road. The road was washed out in eight places.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 576347, 576348, 576351, 576352, 576353, 576354, 576358, 576361, 576364, 576368, 576372, 576377, 587493, 587490.